Texas, 2014Dense Fog in Texas, December 10 to 11, 2014
December 10 to 11, 2014 · NWS AMA · 15 events in 15 counties and zones
A moist air mass and cooling temperatures caused fog to form by late evening on the 10th and persist through the early morning hours of the 11th across the Texas Panhandle. Dense fog reduced the visibility to at or below one quarter mile for at least a short period during the indicated time range in or near the cities of Amarillo (Potter and Randall counties), Perryton (Ochiltree County),…
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist air mass and cooling temperatures caused fog to form by late evening on the 10th and persist through the early morning hours of the 11th across the Texas Panhandle. Dense fog reduced the visibility to at or below one quarter mile for at least a short period during the indicated time range in or near the cities of Amarillo (Potter and Randall counties), Perryton (Ochiltree County), Libscomb (Libscomb County), Canadian (Hemphill County), Clarendon (Donley County), Claude (Armstrong County), Hereford (Deaf Smith County), Miami (Roberts County), Pampa (Gray County), Panhandle (Carson County), Stinnett (Hutchinson County), Vega (Oldham County), Wellington (Collingsworth County), Wheeler (Wheeler County). By 10:00 AM CST, the fog had dissipated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 10, 5:52 PM CST, 4 hours 8 minutes earlier.
Area forecast discussion, Dec 10, 5:52 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
552 PM CST WED DEC 10 2014
.AVIATION...
FOR THE 00Z TAFS...TIMING OF POTENTIAL FOG AND LOW CLOUD DEVELOPMENT
WILL BE THE PRIMARY FCST CHALLENGE FOR THIS FCST CYCLE. BASED ON WHAT
HAPPENED DURING THE PAST 24 HOURS...HAVE GENERALLY FOLLOWED PREVIOUS
FCSTRS IDEAS FOR THIS EVENING THROUGH MID MORNING THURSDAY. EXPECT
IMPROVEMENT AT ALL TAF SITES DURING THE LATE MORNING HOURS THURSDAY.
ANDRADE
&&
.PREV DISCUSSION... /ISSUED 344 PM CST WED DEC 10 2014/
DISCUSSION...
SHORT TERM /TONIGHT THROUGH FRIDAY/
VISIBLE SATELLITE SHOWS PERSISTENT STRATUS ACROSS ROUGHLY THE
SOUTHEAST HALF OF THE TEXAS PANHANDLE. A VERY MOIST AIR MASS FOR
DECEMBER REMAINS OVER THE AREA WITH SURFACE DEW POINTS RANGING FROM
THE MID 40S TO AROUND 50 DEGREES. DRIER AIR AND A LONGER PERIOD OF
INSOLATION HAS RESULTED IN TEMPERATURES REACHING THE LOWER 60S
ACROSS THE FAR WESTERN OKLAHOMA PANHANDLE. TEMPERATURE/DEW POINT
SPREADS ARE ALREADY FAIRLY SMALL AND BY LATE EVENING AS COOLING
COMMENCES AREAS OF FOG WILL ONCE AGAIN DEVELOP. AREAS OF DENSE FOG
WILL BE POSSIBLE...PARTICULARLY ACROSS THE EASTERN PORTION OF THE
TEXAS PANHANDLE. ALL BUT THE FAR NORTHWEST PORTION OF THE FORECAST
AREA WILL LIKELY EXPERIENCE FOG OVERNIGHT AND THROUGH AT LEAST EARLY
MORNING. SIMILAR TO TODAY...FOG SHOULD GRADUALLY DIMINISH AND LOW
STRATUS MAY LINGER INTO AT LEAST EARLY AFTERNOON. THE MAIN STORY FOR
THE NEXT FEW DAYS WILL CONTINUE TO BE NIGHTLY CHANCES OF FOG AS
DISPLACEMENT OF MOIST AIR MASS WILL NOT OCCUR UNTIL A TROUGH MOVES
THROUGH DURING THE EXTENDED FORECAST PERIOD. AHEAD OF THE
AFOREMENTIONED TROUGH ON FRIDAY...UPPER LEVEL RIDGING AND
STRENGTHENING SOUTHWESTERLY FLOW WILL CONTRIBUTE TO HIGH
TEMPERATURES REACHING THE UPPER 60S TO AROUND 70 DEGREES. THE
POTENTIAL FOR STRATUS TO LINGER LONGER THAN EXPECTED EACH DAY WILL
HAVE IMPLICATIONS FOR HIGH TEMPERATURES.
BRB
LONG TERM /SATURDAY THROUGH WEDNESDAY/
SATURDAY STILL LOOKS LIKE A PLEASANT...ALBEIT WINDY DAY ACROSS THE
PANHANDLES. TEMPERATURES WILL BE IN THE UPPER 60S TO LOW 70S...ABOUT
20 DEGREES ABOVE NORMAL FOR EARLY DECEMBER.
ALL THAT CHANGES ON SUNDAY AS A FRONTAL SYSTEM AND UPPER LEVEL LOW
MOVE ACROSS THE PANHANDLES. GFS/ECMWF REMAIN IN PRETTY CLOSE
AGREEMENT ON TRACK AND STRENGTH...THOUGH 12Z RUNS TODAY DIFFER MOST ON HOW
QUICKLY THE SYSTEM EXITS THE AREA. FOR NOW HAVE KEPT THE TIMING A
LITTLE SLOWER TO MESH WITH PREVIOUS RUNS AND 12Z ECMWF. SLIGHT
CHANCE TO CHANCE POPS FOR RAIN BEGIN SUNDAY...AND DID INCLUDE A
MENTION FOR ISOLATED THUNDERSTORMS OVER THE FAR SOUTHEASTERN TEXAS
PANHANDLE WHERE BETTER INSTABILITY AND MOISTURE CONVERGENCE LINES
UP...THOUGH APPEARS IT WOULD BRIEF AND MORE IN THE LATE
MORNING/EARLY AFTERNOON TIMEFRAME. WITH THE VARIABILITY IN SPEED AND TRACK
OF THE UPPER LEVEL ARE STILL VARYING SOME...AND...IN TURN...SO WILL
P-TYPE EARLY MONDAY MORNING. FOR NOW HAVE OPTED FOR A BROAD
RAIN/SNOW MIX ACROSS THE OKLAHOMA PANHANDLE AND NORTHERN TIER OF
TEXAS PANHANDLE COUNTIES...CHANGING TO SNOW AROUND 12Z. THIS IS
MAINLY WRAP-AROUND MOISTURE AS THE LOW MOVES EASTWARD ACROSS
OKLAHOMA AND APPEARS TO BE THE GREATEST VARIABLE WITH THIS SYSTEM AT
THIS TIME. TEMPERATURES RETURN TO NORMAL AFTER THIS FRONTAL SYSTEM.
ELSENHEIMER
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
Hazardous weather outlook, Dec 10, 3:16 PM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CST WED DEC 10 2014
OKZ001>003-TXZ001>020-110930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
316 PM CST WED DEC 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
FOG WILL DEVELOP OVERNIGHT ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES. VISIBILITIES MAY DROP TO LESS THAN A MILE. AREAS OF DENSE
FOG WILL BE POSSIBLE RESULTING IN HAZARDOUS DRIVING CONDITIONS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Dense Fog, Ochiltree
- When
- December 10, 10:00 PM CST to December 11, 10:00 AM CST
- Where
- Ochiltree forecast zone
- Reported by
- AWOS
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Visibility fell to less than one quarter mile at Perryton airport.
Dense Fog, Lipscomb
- When
- December 10, 10:00 PM CST to December 11, 10:00 AM CST
- Where
- Lipscomb forecast zone
- Reported by
- AWOS
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Perryton and Canadian airports.
Dense Fog, Roberts
- When
- December 10, 10:00 PM CST to December 11, 10:00 AM CST
- Where
- Roberts forecast zone
- Reported by
- AWOS
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Mesa Vista Ranch airport.
Dense Fog, Hemphill
- When
- December 10, 10:00 PM CST to December 11, 10:00 AM CST
- Where
- Hemphill forecast zone
- Reported by
- AWOS
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Canadian airport.
Dense Fog, Gray
- When
- December 10, 10:00 PM CST to December 11, 10:00 AM CST
- Where
- Gray forecast zone
- Reported by
- AWOS
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Pampa airport.
Dense Fog, Wheeler
- When
- December 10, 10:00 PM CST to December 11, 10:00 AM CST
- Where
- Wheeler forecast zone
- Reported by
- AWOS
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Canadian and Pampa airports.
Dense Fog, Donley
- When
- December 10, 10:00 PM CST to December 11, 10:00 AM CST
- Where
- Donley forecast zone
- Reported by
- ASOS
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile.
Dense Fog, Collingsworth
- When
- December 10, 10:00 PM CST to December 11, 10:00 AM CST
- Where
- Collingsworth forecast zone
- Reported by
- ASOS
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile.
Dense Fog, Potter
- When
- December 10, 10:00 PM CST to December 11, 10:00 AM CST
- Where
- Potter forecast zone
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Amarillo.
Dense Fog, Carson
- When
- December 10, 10:00 PM CST to December 11, 10:00 AM CST
- Where
- Carson forecast zone
- Reported by
- ASOS
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile.
Dense Fog, Randall
- When
- December 10, 10:00 PM CST to December 11, 10:00 AM CST
- Where
- Randall forecast zone
- Reported by
- NWS Employee
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Visibility estimated to be one quarter mile 4 miles north of Canyon.
Dense Fog, Armstrong
- When
- December 10, 10:00 PM CST to December 11, 10:00 AM CST
- Where
- Armstrong forecast zone
- Reported by
- ASOS
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile.
Dense Fog, Hutchinson
- When
- December 10, 10:00 PM CST to December 11, 10:00 AM CST
- Where
- Hutchinson forecast zone
- Reported by
- ASOS
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Visibility fell to less than one quarter of a mile at Borger airport.
Dense Fog, Oldham
- When
- December 10, 10:00 PM CST to December 11, 10:00 AM CST
- Where
- Oldham forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Law enforcement estimated visibility to be one quarter of a mile.
Dense Fog, Deaf Smith
- When
- December 10, 10:00 PM CST to December 11, 10:00 AM CST
- Where
- Deaf Smith forecast zone
- Reported by
- ASOS
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Visibility fell to less than one quarter of a mile at Hereford airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 10 to 11, 20141 death · $200,000 · 102 kt wind · 12 events
- Winter Storm and Debris Flows in California, December 10 to 12, 2014$1.9 million · 60 kt wind · 25 events
- Winter Storm in New York, December 10 to 11, 2014$420,000 · 15 events
- Flood in Washington, December 10, 2014$300,000 · 1 event
- Dense Fog in Texas, December 10, 201413 events
- High Wind in Oregon, December 10 to 11, 201483 kt wind · 10 events
- High Wind in Oregon, December 10, 2014$2,000 · 81 kt wind · 4 events
- High Wind in Washington, December 10, 201450 kt wind · 4 events
- Winter Weather in Pennsylvania, December 10 to 11, 20143 events
- Winter Weather in New Jersey, December 10, 20142 events
- High Wind in Washington, December 10 to 11, 201479 kt wind · 2 events
- Dense Fog in Oklahoma, December 10, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548853, 548854, 548855, 548856, 548857, 548858, 548859, 548860, 548861, 548862, 548863, 548864, 548865, 548866, 548867.